Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 45, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 8, 2019, 10:12 AM CDT for Nemaha County, Kansas. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2019, 10:12 AM CDT (15:12 UTC)
- Expired
- May 9, 2019, 4:48 AM CDT
- In force
- 19 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey Creek (KS) near Seneca (SNCK1). The gauge peaked at 23.07 ft at May 8, 2019, 7:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 21 ft
- Moderate stage
- 23.5 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06814000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 8, 6:47 AM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 8, 6:47 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 647 AM CDT Wed May 8 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 356 AM CDT Wed May 8 2019 A rather large swath of precipitation was falling over the eastern half of Kansas. A convectively induced MCV was noted on regional radar loops at 08Z this morning rotating into east central Kansas. Moderate rainfall with some isolated pockets of heavy rainfall fell overnight with radar estimates of 1 to 1.5 inches across north central and parts of east central Kansas. A surface low pressure was tracking northward into east central Kansas. The warm front extended from the low into west central Missouri. Water vapor shows the upper trough over the Rockies early this morning with a lead wave rotating northeast out into the southern plains with a mid speed max ejecting northeast into the Texas Panhandle. For today the CAMS show the precipitation moving northeast out of the area this morning as the MCV and a mid level PV anomaly move northeastward into southwest Iowa by mid morning. Subsidence behind these features should bring a lull in precipitation until the afternoon hours. The next wave to eject out of the trough and across Kansas today. The warm front is expected to lift to the northwest with winds becoming southeast to south across much of northeast and east central Kansas by early afternoon. CAMS suggest showers and thunderstorms will develop along the frontal boundary across north central and northeast Kansas this afternoon generally in the 20Z-00Z time period then progressing east and southeast later this afternoon and evening. Shear and instability support some supercells before forming into line segments and clusters as the move southeast. Main hazards will be large hail and damaging winds. Locally heavy rainfall will remain a concern as precipitable water increases to near 1.5 inches in the warm sector across eastern Kansas into tonight. Will continue with the flash flood watch through tonight as additional rainfall will cause additional flooding across the area. .LONG TERM...(Thursday through Tuesday) Issued at 356 AM CDT Wed May 8 2019 Precipitation should come to an end as the upper trough passes off to the east by early Thursday morning, ending the heavy rain threat. Highs today will be dependent on where the frontal boundary ends up this afternoon. Current thinking is for high in the 60s to the north of the front with highs in the lower 70s within the warm sector. A secondary wave is expected to to move across central and eastern Kansas on Thursday bringing a small chance of rain with it. Highs on Thursday within the CAA regime will only top out in the mid 50s. Skies gradually clear Thursday night as high pressure build into Kansas. Cold temperatures in the mid 30s are expected in north central Kansas with upper 30s to lower 40s across the rest of the area. There could be some patchy frost across parts of north central Kansas early morning Friday. A relatively dry period is expected for the weekend and into early next week. Temperatures are likely to return to the 70s by Mothers on Sunday. Rainfall chances return on Saturday as a northern plains trough moves eastward and drags an attendant frontal boundary southeast across the area. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 647 AM CDT Wed May 8 2019 Current areas of showers appear to be diminishing and will keep any mention out for now. Better chances remain with front's approach and passage late this afternoon and evening but confidence in timing and coverage is somewhat muted. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...53 LONG TERM...53 AVIATION...65
Hazardous weather outlook, May 8, 4:00 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 400 AM CDT Wed May 8 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-090900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 400 AM CDT Wed May 8 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Periods of showers and thunderstorms are expected this afternoon and tonight for the entire area. A few of the thunderstorms this afternoon and tonight could be severe with damaging winds and large hail. Moderate to heavy rainfall is possible which could lead to flash flooding. Flooding of some rivers and creeks is likely to continue through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. River flooding is expected to continue into the weekend, otherwise no widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 8, 7:57 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN 2 SE WESTMORELAND 39.37N 96.39W
05/08/2019 M2.70 INCH POTTAWATOMIE KS TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
WGLocal storm report, May 8, 7:59 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HEAVY RAIN MILTONVALE 39.35N 97.45W
05/08/2019 M1.90 INCH CLOUD KS TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
WGLocal storm report, May 8, 8:06 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 6 N WELLS 39.22N 97.55W
05/08/2019 M2.31 INCH OTTAWA KS TRAINED SPOTTER
24 HOUR RAINFALL.
&&
WGLocal storm report, May 8, 8:07 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 NE SILVER LAKE 39.12N 95.84W
05/08/2019 M1.75 INCH SHAWNEE KS TRAINED SPOTTER
24 HOUR TOTAL.
&&
WGLocal storm report, May 8, 8:09 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
809 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM HEAVY RAIN 9 NNW MOONLIGHT 39.12N 97.15W
05/08/2019 M2.00 INCH DICKINSON KS PUBLIC
24 HOUR RAINFALL.
&&
WGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:42 PM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| May 7, 11:57 PM CDT | River Flood Warning | TOP | Lyon | 39 hr |
| May 8, 4:58 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| May 8, 5:21 AM CDT | River Flood Warning | TOP | Osage | 21 hr |
| May 8, 5:47 AM CDT | River Flood Warning | TOP | Geary | 44 hr |
| May 8, 6:21 AM CDT | Areal Flood Warning | TOP | Riley | 8 hr |
| May 8, 6:39 AM CDT | River Flood Warning | TOP | Shawnee | 20 hr |
| May 8, 7:10 AM CDT | River Flood Warning | TOP | Shawnee | 26 hr |
| May 8, 7:22 AM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| May 8, 7:28 AM CDT | River Flood Warning | TOP | Wabaunsee | 22 hr |
| May 8, 7:40 AM CDT | Areal Flood Warning | TOP | Dickinson, Morris | 6 hr |
| May 8, 8:06 AM CDT | Areal Flood Warning | TOP | Geary | 6 hr |
| May 8, 10:12 AM CDT | River Flood Warning | TOP | Ottawa | 5 days |
| May 8, 10:12 AM CDT | River Flood Warning | TOP | Dickinson | 5 days |
| May 8, 10:12 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 70 hr |
| May 8, 10:12 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 51 hr |
| May 8, 10:12 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 43 hr |
| May 8, 10:12 AM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 47 hr |
| May 8, 11:00 AM CDT | Areal Flood Warning | TOP | Marshall | 6 hr |
| May 8, 5:08 PM CDT | Areal Flood Warning | TOP | Osage | 6 hr |
| May 8, 6:22 PM CDT | Special Weather Statement | TOP | Morris | 38 min |
| May 8, 6:40 PM CDT | Special Weather Statement | TOP | Morris | 50 min |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.